Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 10, NWS Riverton, WY

June 2, 2002Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 2, 2002, 3:33 PM MDT for Johnson County, Wyoming. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2002, 3:33 PM MDT (21:33 UTC)
Expired
Jun 2, 2002, 4:00 PM MDT
In force
27 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 2:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2002-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2002-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1706 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

964 
WUUS55 KRIW 022133
SVRRIW
WYC019-022200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
329 PM MDT SUN JUN 2 2002

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL JOHNSON COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 400 PM MDT

* AT 329 PM MDT...THE PUBLIC REPORTED A LINE SEVERE THUNDERSTORMS    
  PRODUCING WALNUT SIZED HAIL FROM EAST CENTRAL JOHNSON COUNTY TO
  SOUTH CENTRAL JOHNSON COUNTY...OR FROM 26 MILES SOUTHEAST OF
  BUFFALO TO 44 MILES WEST OF WRIGHT.  DOPPLER RADAR INDICATED THE
  STORM MOVING EAST AT 30 MPH. WALNUT SIZED HAIL WAS REPORTED AT 325
  PM MDT 8 MILES NORTH OF SUSSEX IN EAST JOHNSON COUNTY.

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
 HAIL UP TO 1.5 INCHES IN DIAMETER.
 WINDS UP TO 60 MILES AN HOUR.
 FREQUENT CLOUD-TO-GROUND LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG
BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND...
LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL
LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL
OBJECTS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



$$
LAT...LON 4443 10618 4374 10632 4369 10603 4443 10603

STASSER

WCJIN-WYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:30 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 2, 2:30 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MDT SUN JUN 2 2002

MOCLDY W HALF OF CWA WITH SCT SHRA/TS WHILE N/CENT HAS SEEN STG TO
SVR TS THIS PM. CONVCTN FORMING FM KBYG TO KCPR NOW. SATL LOOPS SHOW
UPR TROF OVR WRN U.S. WITH SHRTWV MOVG THRU ID/UT WITH THE TS FORMING
AHEAD OF IT. FCST PROB TNGT WL BE SHRA/TS COVERAGE. ISOLD TO LOW SCT
POPS FOR MOST OF CWA TNGT WITH HIR POPS IN THE NW CRNR WHR SOME PCPN
WL LAST ALL NT. COOL AIR FM THE N WL EASE INTO CENT WY OVRNT. ON MON
WRN CWA WL HAVE MORE SUNSHINE THAN E CWA AND THUS WL BCM MORE UNSTBL
LEADING TO SCT CONVCTN W OF THE CONT DIVIDE. E OF THE CONT DIVIDE
MODELS HINT AT COOL MORE STABLE AIRMASS. UPSLOPE LOOKS BTR FOR
KCPR/KBYG AREA THAN CENT BASINS. IN FACT IF CENT BASINS GET ENOUGH
SUNSHINE SOME CONVCTN WL OCCUR LATE IN DAY. WL PLAY FOR SOME SUN AND
PM CONVCTN. COOLER HIGHS OVERALL CENT/E. LINGERING EVE CONVCTN CENT
AND W THEN PTCLY. ON TUE AM TROF FINALLY PASSES THRU CWA WITH
IMPROVING WX CONDS. SOME WARMING OF HIGHS ALL AREAS. IN EXTNDD WED
LOOKS DRY WITH WNW FLOW AND THU LOOKS DRY WITH W FLOW ALF. PSBL
SHRTWV FRI CLIPS NRN WY WITH POPS FOR NW MTNS MAINLY. THEN ANOTHER
TROF MOVES INTO RGN FOR SAT. WL PUT POPS IN ALL AREAS FOR SAT. DRY
AND COOL FOR SUNDAY.

.RIW...NONE.

AR

In the hours before

Special weather statement, Jun 2, 10:46 AM MDT, 4 hours 47 minutes before
WYZ004-005-008-009-015-026>028-022100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1046 AM MDT SUN JUN 2 2002

THE SEVERE WEATHER POTENTIAL ACROSS NORTH CENTRAL AND EAST CENTRAL
WYOMING THROUGH THIS EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY.

DISCUSSION...THE ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON IN
EAST CENTRAL AND NORTH CENTRAL WYOMING.  THE AIRMASS WILL BE MOIST
AND WITH AFTERNOON HEATING SCATTERED THUNDERSTORMS WILL FORM. ALSO A
WEATHER SYSTEM WILL MOVE ACROSS THE REGION AND THIS MAY AID IN
THUNDERSTORM DEVELOPMENT.  A FEW OF THESE STORMS MAY BECOME STRONG
TO SEVERE...WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS.

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN CENTRAL WYOMING.

JOHNSON...NATRONA...BIG HORN...HOT SPRINGS...WASHAKIE

WCJIN-WYNW-WYNE

AR

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:17 PM MDTSevere Thunderstorm WarningRIWBig Horn58 min
Jun 1, 6:36 PM MDTSevere Thunderstorm WarningRIWSublette, Sweetwater54 min
Jun 1, 6:42 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona48 min
Jun 1, 7:24 PM MDTSevere Thunderstorm WarningRIWFremont, Natrona66 min
Jun 1, 7:41 PM MDTFlash Flood WarningRIWBig Horn4 hr
Jun 2, 12:36 PM MDTSevere Thunderstorm WarningRIWBig Horn, Washakie54 min
Jun 2, 1:33 PM MDTSevere Thunderstorm WarningRIWJohnson, Washakie57 min
Jun 2, 2:28 PM MDTSevere Thunderstorm WarningRIWJohnson62 min
Jun 2, 5:53 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona22 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.